Have you ever heard of Serotonin Syndrome? Probably not. Neither had I, until recently. But if you, or someone you know, take certain types of antidepressants, you need to know more about it.
Serotonin Syndrome is a toxic and potentially fatal toxic drug reaction that can occur when two or more serotonin-enhancing drugs, including over-the-counter medications and nutritional supplements, are being taken simultaneously. The list of drugs that are potentially toxic when used in combination includes not only antidepressants, but also painkillers, over-the-counter cough and cold remedies that contain dextromethorphan, antibiotics, weight-loss drugs, dietary supplements, and herbs and illegal drugs such as ecstasy and amphetamines. Please note that this is far from a complete list.
If the condition is recognized in time it is treatable. If it is in its early stages, simply removing the patient from the offending medications is often sufficient, along with possible treatment of the symptoms such as high blood pressure, fever and agitation. If it is not recognized in time, the consequences can be extremely rapid and deadly.
The problem is that Serotonin Syndrome is a diagnostic challenge, due to the the variety of symptoms, many of which occur in other conditions. According to Jane Brody's Personal Health column, two doctors observed who published a review of Serotonin Syndrome noted that "more than 85 percent of doctors were 'unaware of the serotonin syndrome as a clinical diagnosis.'" Given the increase in serotonin-enhancing antidepressants, this is frightening.
According to Wikipedia, the symptoms seen in Serotonin Syndrome fall into three categories:
- Cognitive effects: mental confusion, hypomania, hallucinations, agitation, headache, coma.
- Autonomic effects: shivering, sweating, fever, hypertension, tachycardia, nausea, diarrhea.
- Somatic effects: myoclonus/clonus (muscle twitching), hyperreflexia, tremor.
There is also a potential risk of Serotonin Syndrome that can be easily overlooked. Since some antidepressants remain active in the system for days or weeks after the last pill in a regimen is taken, anyone who has recently ended a serotonin-enhancing medication should keep this in mind before starting another regimen or taking any over the counter medication that has the same effect.
If you are taking an antidepressant, or may begin taking one, it is essential that you give your doctor a list of prescription drugs, over the counter medications and even nutritional or herbal supplements that you take on a regular basis, or even take occasionally. Before taking a new antidepressant, ask your doctor and the pharmacist if there is any potential for a toxic interaction with any other medications you're taking, and specifically mention Serotonin Syndrome.